One person died, eight were sickened when illicit pills circulated in San Francisco
WEDNESDAY, Aug. 10, 2016 (HealthDay News) — At least one San Francisco-area individual died and eight more were treated in the emergency department in late 2015 after taking counterfeit alprazolam (Xanax) tablets that had been cut with fentanyl, according to a case report published online Aug. 8 in JAMA Internal Medicine.
The counterfeit alprazolam containing fentanyl came to the attention of San Francisco doctors in mid-October 2015, when a man in his 20s and a woman in her 30s were taken to the emergency department at Zuckerberg San Francisco General Hospital after consuming the pills. A third person with them, a woman in her 30s, was found dead in their home, report author Ann Arens, M.D., an emergency medicine physician formerly of the Zuckerberg San Francisco General Hospital, told HealthDay.
The blood of all three tested positive for fentanyl, even though the survivors said they had only used alcohol, cocaine, and alprazolam, Arens said. The doctors suspected the alprazolam was counterfeit and laced with fentanyl, and their suspicions were confirmed when a fourth patient wound up in the emergency department. The patient, a man in his early 20s, still had some of the counterfeit alprazolam on his person, and testing revealed that the tablets had been cut with fentanyl, Arens explained. Five more hospitalizations involving counterfeit alprazolam were discovered after that, including an infant, two boys in their late teens, a man in his mid-20s, and a man in his mid-40s.
“People may be presenting differently than what they think they took, and it makes it difficult to diagnose,” Arens said. “It’s hard to predict what someone could have gotten into when they buy things off the street.” Other deaths occurred as a result of the counterfeit alprazolam, Arens added, and will be detailed in an upcoming paper from the San Francisco medical examiner’s office.
Copyright © 2016 HealthDay. All rights reserved.